Heavy Snow, Wise
- When
- February 19, 9:00 AM EST to 11:30 PM EST
- Where
- Wise forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Dispatch reported 8 inches of snow fell in Wise.
A shortwave tracking through the area combined with a cold airmass to produce heavy snow over southwest Virginia. The highest snowfall totals were in the higher elevations were up to 8 inches was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A shortwave tracking through the area combined with a cold airmass to produce heavy snow over southwest Virginia. The highest snowfall totals were in the higher elevations were up to 8 inches was reported. The lower elevations received around 1 to 4 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 19, 6:15 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 AM EST SUN FEB 19 2012
.AVIATION...
LIGHT RAIN AND MVFR CEILINGS ARE SPREADING INTO THE AREA THIS
MORNING. THE TREND THROUGH THE DAY WILL BE TOWARD HEAVIER
PRECIPITATION AND LOWER VIS/CIGS. MVFR CONDITIONS WILL PREVAIL
THROUGH THE MORNING...LOWERING TO IFR MAINLY IN THE AFTERNOON. SOME
RAIN/SNOW MIX WILL ARRIVE AT TRI AND TYS THIS AFTERNOON...WITH A
TRANSITION TO ALL SNOW EXPECTED IN THE EVENING. SNOWFALL RATES
COULD DROP VIS TO LIFR AT TIMES AT TRI. PRECIP SHOULD TAPER OFF
TOWARD MIDNIGHT...WITH VFR CONDTIONS RETURNING.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...CAMPBELL...
CLAIBORNE...COCKE SMOKY MOUNTAINS...JOHNSON...MORGAN...
SCOTT TN...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR THE
FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 406 AM EST SUN FEB 19 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-200900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 406 AM EST SUN FEB 19 2012 /306 AM CST SUN FEB 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A LOW PRESSURE SYSTEMS TRACKING ACROSS THE SOUTHEAST WILL SPREAD RAIN ACROSS THE AREA THIS MORNING. RAIN WILL MIX WITH SNOW AND POSSIBLY SOME SLEET THROUGH THE DAY...THEN CHANGE TO SNOW IN MOST LOCATIONS THROUGH THE AFTERNOON. SNOW ACCUMULATIONS BETWEEN 2 AND 5 INCHES ARE EXPECTED ACROSS MUCH OF THE NORTHERN CUMBERLAND PLATEAU...SOUTHWEST VIRGINIA...AND THE MOUNTAINS OF NORTHEAST TENNESSEE AND THE SMOKIES. LOCALLY HIGHER AMOUNTS AT OR ABOVE 6 INCHES ARE POSSIBLE IN HIGHER ELEVATIONS. A WINTER STORM WARNING IS IN EFFECT FOR THIS AREA. ELSEWHERE...THE TRI-CITIES AREA CAN EXPECT LESS THAN 2 INCHES...WITH LESS THAN 1 INCH EXPECTED FROM MORRISTOWN AND KNOXVILLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT TO GATHER SNOWFALL REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 402 AM EST SUN FEB 19 2012 TNZ015>017-036>040-042-044-046-067>071-073-081-082-192100- HANCOCK-HAWKINS-SULLIVAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-NORTHWEST GREENE-WASHINGTON TN-NORTHWEST CARTER- ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE- BLEDSOE- INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT... BRISTOL...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE... MORRISTOWN...NEWPORT...GREENEVILLE...JOHNSON CITY... ELIZABETHTON...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE... MARYVILLE...SEVIERVILLE...DUNLAP...PIKEVILLE 402 AM EST SUN FEB 19 2012 /302 AM CST SUN FEB 19 2012/ ...LIGHT SNOW ACCUMULATIONS POSSIBLE THIS AFTERNOON AND THIS EVENING... A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS THE SOUTHEAST STATES TODAY AND TONIGHT. RAIN WILL OVERSPREAD THE AREA THIS MORNING. AS THE LOW TRACKS EAST...COLDER AIR WILL BUILD INTO THE TENNESSEE VALLEY REGION THROUGH THE DAY. THE RAIN IS EXPECTED TO MIX WITH SNOW...AND POSSIBLY SOME SLEET AT TIMES...THROUGH THE AFTERNOON. BY EVENING...THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW. THE SNOW WILL TAPER OFF ACROSS THE AREA FROM MIDNIGHT THROUGH THE EARLY MORNING HOURS. SNOW AMOUNTS WILL DEPEND GREATLY ON TEMPERATURES. ONLY A DEGREE OR TWO CAN MAKE A SIGNIFICANT DIFFERENCE IN HOW MUCH SNOW ACCUMULATES IN A PARTICULAR LOCATION. AT THIS TIME...MOST OF THE LOWER ELEVATIONS OF THE TENNESSEE VALLEY...INCLUDING KNOXVILLE AND MORRISTOWN...ARE EXPECTED TO SEE LESS THAN 1 INCH. THE TRI-CITIES AREA AND ELEVATED LOCATIONS THROUGH THE TENNESSEE VALLEY MAY SEE UP TO 2 INCHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DGS
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
Dispatch reported 8 inches of snow fell in Wise.
Dispatch reported 8 inches of snow fell in Honaker. Power poles and lines downed by the snow.
Dispatch reported 6 inches of snow fell in Nickelsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361918, 362052, 362053.